×

The Tait flyping conjecture. (English) Zbl 0745.57002

In the last years of the nineteenth century, P. G. Tait conjectured that any two prime alternating diagrams of a knot are related by a sequence of applications of a simple operation called a “flype” [“On knots”, Sci. Pap. I, 273-347 (Cambridge Univ. Press, London, 1898)].
In this paper the authors announce and outline their proof of this conjecture.

MSC:

57M25 Knots and links in the \(3\)-sphere (MSC2010)
PDFBibTeX XMLCite
Full Text: DOI

References:

[1] Joan S. Birman and William W. Menasco, Studying links via closed braids. III. Classifying links which are closed 3-braids, Pacific J. Math. 161 (1993), no. 1, 25 – 113. · Zbl 0813.57010
[2] F. Bonahon and L. Siebenmann, Algebraic knots, preprint.
[3] C. H. Dowker and Morwen B. Thistlethwaite, Classification of knot projections, Topology Appl. 16 (1983), no. 1, 19 – 31. · Zbl 0516.57002 · doi:10.1016/0166-8641(83)90004-4
[4] C. McA. Gordon, Some aspects of classical knot theory, Knot theory (Proc. Sem., Plans-sur-Bex, 1977) Lecture Notes in Math., vol. 685, Springer, Berlin, 1978, pp. 1 – 60. · Zbl 0386.57002
[5] W. Menasco, Closed incompressible surfaces in alternating knot and link complements, Topology 23 (1984), no. 1, 37 – 44. · Zbl 0525.57003 · doi:10.1016/0040-9383(84)90023-5
[6] Kunio Murasugi and Józef H. Przytycki, An index of a graph with applications to knot theory, Mem. Amer. Math. Soc. 106 (1993), no. 508, x+101. · Zbl 0792.05047 · doi:10.1090/memo/0508
[7] William W. Menasco and Morwen B. Thistlethwaite, Surfaces with boundary in alternating knot exteriors, J. Reine Angew. Math. 426 (1992), 47 – 65. · Zbl 0737.57002
[8] W. W. Menasco and M. B. Thistlethwaite, The classification of alternating links, preprint. · Zbl 0809.57002
[9] A. Schrijver, Tait’s flyping conjecture for well-connected links, preprint. · Zbl 0831.57002
[10] Morwen B. Thistlethwaite, A spanning tree expansion of the Jones polynomial, Topology 26 (1987), no. 3, 297 – 309. · Zbl 0622.57003 · doi:10.1016/0040-9383(87)90003-6
[11] Morwen B. Thistlethwaite, An upper bound for the breadth of the Jones polynomial, Math. Proc. Cambridge Philos. Soc. 103 (1988), no. 3, 451 – 456. · Zbl 0668.57011 · doi:10.1017/S030500410006504X
[12] Morwen B. Thistlethwaite, On the Kauffman polynomial of an adequate link, Invent. Math. 93 (1988), no. 2, 285 – 296. · Zbl 0645.57007 · doi:10.1007/BF01394334
[13] Morwen B. Thistlethwaite, On the algebraic part of an alternating link, Pacific J. Math. 151 (1991), no. 2, 317 – 333. · Zbl 0745.57003
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. In some cases that data have been complemented/enhanced by data from zbMATH Open. This attempts to reflect the references listed in the original paper as accurately as possible without claiming completeness or a perfect matching.